Oklahoma, 2013

Heavy Snow and Winter Weather in Oklahoma, November 23 to 24, 2013

November 23 to 24, 2013 · NWS OUN · 10 events in 7 counties and zones

An unusually cold Arctic airmass moved into the Southern Plains in late November. As an upper level storm system lifted across Texas and Oklahoma, a mix of sleet and snow occurred.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An unusually cold Arctic airmass moved into the Southern Plains in late November. As an upper level storm system lifted across Texas and Oklahoma, a mix of sleet and snow occurred. Snowfall of up to 10 or more inches occurred over a small part of southwest Oklahoma, while up to an inch of sleet was seen over portions of central and southern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 23, 11:29 PM CST, 26 minutes earlier.

Area forecast discussion, Nov 23, 11:29 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1129 PM CST SAT NOV 23 2013

.AVIATION...
25/06Z TAFS...VFR CONDITIONS WILL GIVE WAY TO MVFR THROUGH 12Z
WITH TOP-DOWN MOISTENING. HEAVIEST PRECIP EXPECTED OVER FAR
WESTERN OKLAHOMA WHERE IFR CONDITIONS MAY BE SEEN MAINLY IN THE
12-18Z TIMEFRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  25  30  26  37 /  20  70  50  30
HOBART OK         26  29  25  36 /  60  70  50  30
WICHITA FALLS TX  28  31  27  38 /  40  70  60  50
GAGE OK           20  29  22  38 /  70  60  30  10
PONCA CITY OK     18  31  25  40 /  10  60  40  30
DURANT OK         30  35  28  37 /  10  70  70  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY FROM 4 AM SUNDAY TO 6 AM CST MONDAY FOR
     OKZ004>006-009>012-014>019-021>025-027>048-050>052.

TX...WINTER WEATHER ADVISORY FROM 4 AM SUNDAY TO 6 AM CST MONDAY FOR
     TXZ083>090.

&&

26/11/11
Hazardous weather outlook, Nov 23, 11:45 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST SAT NOV 23 2013

OKZ004>048-050>052-TXZ083>090-241300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CST SAT NOV 23 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
ANOTHER SURGE OF COLD AIR WILL ARRIVE LATE THIS AFTERNOON AND TONIGHT.
AND NO THUNDERSTORMS WILL OCCUR.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY NOV 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
SCATTERED SNOW AND SLEET WILL MOVE INTO PORTIONS OF FAR WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS OVERNIGHT. SOME LIGHT ACCUMULATION MAY OCCUR ON
ELEVATED SURFACES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH NEXT FRIDAY.

OTHER HAZARDOUS WEATHER...
A STORM SYSTEM WILL APPROACH FROM THE WEST TONIGHT AND SUNDAY.  THIS SYSTEM WILL
BRING A GOOD CHANCE OF SNOW AND SLEET TO THE AREA...ESPECIALLY SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS.  PLEASE SEE THE WINTER WEATHER ADVISORY FOR MORE DETAILS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 5 AM
SUNDAY.

AUSTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 5 heavy snow. Local standard time, as filed.

Winter Weather, Harmon

When
November 23, 11:55 PM CST to November 24, 5:53 PM CST
Where
Harmon forecast zone
Reported by
Law Enforcement
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

One to two inches of snow in and around Hollis.

Heavy Snow, Greer

When
November 24, 3:30 AM CST to 2:30 PM CST
Where
Greer forecast zone
Reported by
COOP Observer
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Observer measured 8 inches of snow near Mangum.

Heavy Snow, Jackson

When
November 24, 3:30 AM CST to 9:30 PM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Four inches of snow measured in Altus.

Heavy Snow, Greer

When
November 24, 3:40 AM CST to 5:40 PM CST
Where
Greer forecast zone
Reported by
Public
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Ten inches of snow measured at Granite.

Heavy Snow, Harmon

When
November 24, 3:40 AM CST to 5:40 PM CST
Where
Harmon forecast zone
Reported by
COOP Observer
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Observer measured 13 inches of snow near Vinson.

Winter Weather, Kiowa

When
November 24, 4:30 AM CST to 7:30 PM CST
Where
Kiowa forecast zone
Reported by
Law Enforcement
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Snow accumulation of 2.5 inches reported near Hobart.

Heavy Snow, Kiowa

When
November 24, 4:30 AM CST to 7:30 PM CST
Where
Kiowa forecast zone
Reported by
COOP Observer
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Observer measured 8 inches of snow in Roosevelt.

Winter Weather, Washita

When
November 24, 4:30 AM CST to 3:53 PM CST
Where
Washita forecast zone
Reported by
Public
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Two inches of snow estimated at Rocky.

Winter Weather, Comanche

When
November 24, 5:00 AM CST to 12:00 PM CST
Where
Comanche forecast zone
Reported by
COOP Observer
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Observer measured 2 inches of snow 3 miles east of Lawton.

Winter Weather, Beckham

When
November 24, 5:38 AM CST to 5:53 PM CST
Where
Beckham forecast zone
Reported by
Public
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Two inches of snow estimated near Elk City.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 479948, 479958, 479963, 479970, 479972, 479951, 479957, 479966, 479960, 479967.